Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 182, NWS Tallahassee, FL

August 21, 2013Leon County, Liberty County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 21, 2013, 4:23 PM EDT for Leon County, Liberty County, Wakulla County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2013, 4:23 PM EDT (20:23 UTC)
Expired
Aug 21, 2013, 5:15 PM EDT
In force
52 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Leon County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 38 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS52 KTAE 212023
SVRTAE
FLC073-077-129-212115-
/O.NEW.KTAE.SV.W.0182.130821T2023Z-130821T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
423 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LEON COUNTY IN FLORIDA...
  EAST CENTRAL LIBERTY COUNTY IN FLORIDA...
  NORTHWESTERN WAKULLA COUNTY IN FLORIDA...

* UNTIL 515 PM EDT

* AT 420 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 10 MILES NORTHEAST OF JEWEL FIRE
  TOWER...OR 6 MILES SOUTH OF BLOXHAM...AND MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3018 8475 3037 8483 3037 8459 3026 8456
TIME...MOT...LOC 2023Z 079DEG 11KT 3030 8463

$$

08-LAMERS
1 follow-up statement
077 
WWUS52 KTAE 212048
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
448 PM EDT WED AUG 21 2013

FLC073-077-129-212058-
/O.CAN.KTAE.SV.W.0182.000000T0000Z-130821T2115Z/
LEON FL-LIBERTY FL-WAKULLA FL-
448 PM EDT WED AUG 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAKULLA...EAST
CENTRAL LIBERTY AND SOUTHWESTERN LEON COUNTIES IS CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

&&

LAT...LON 3018 8475 3037 8483 3037 8459 3026 8456
TIME...MOT...LOC 2048Z 079DEG 11KT 3029 8472

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:48 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 21, 3:48 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT Wed Aug 21 2013

.NEAR TERM [This Afternoon through TOnight]...
Since this morning's updates, convective development has been
primarily concentrated from Apalachicola to Panama City, as well as
along the Atlantic sea breeze to near the Suwannee River. Therefore,
the areas of likely PoPs that were inserted earlier appear to still
be valid. We expect lingering evening convection to quickly diminish
between 02 and 04 UTC. Previous discussion below...

Some mid-upper level drying has occurred across the area over the
past 24 hours, with observed PWAT decreasing from 2.06" to 1.80" on
consecutive 12 UTC soundings at Tallahassee, which places us almost
directly on normal values for August. There is also a general lack
of strong synoptic or mesoscale forcing to focus convection, so
today should mark the return of a more typical summertime pattern.
Low-level flow (1000-700mb) on the morning sounding was SE at a
little over 10 knots, which would fall into the "regime 7" of our
local sea breeze climatology (usually marked by high coverage).
However, the flow is expected to back slowly during the daytime
hours to a more ESE/E direction (usually marked by lower coverage).
Therefore, we struck a middle ground with PoPs today in most areas,
which is similar to the previous forecast (40-50%). However, high
resolution models are indicating two areas that may see more
concentrated thunderstorms today: (1) in the western Panhandle from
around 18-22 UTC, or early to mid afternoon, and (2) in the Florida
Big Bend from 22-03 UTC due to storms advancing NW from the Atlantic
sea breeze. Therefore, likely PoPs were added in those locations.

&&

.SHORT TERM [Thursday through Friday Night]...
The eastern extent of the upper level high pressure over our area
should continue to keep synoptic scale forcing weak and allow for
the seabreeze to be the main source of convection. Since seabreeze
convection generally gets focused along the coast, this means that
although the widespread flooding threat has subsided, there will
still be chances for additional rainfall over the Panhandle areas
which have already received excess rainfall this summer.
Temperatures will also be back to normal with highs in the low to
mid 90s and lows in the low 70s.

&&

.LONG TERM [Saturday through Wednesday]...
The long term pattern through the middle part of next week should
trend towards drier/more typical summer weather for the most part.
Saturday could be another active day with 50-60% chance of
showers/tstms around the region, with lower PoPs as we move into
next week.  We should see max temps in lower 90s for the most part.

&&

.AVIATION [Through 18Z Thursday]...
VFR will prevail outside of thunderstorms this afternoon and
evening, with some MVFR-IFR possible in and near storms. TLH, ECP,
and VLD stand the best chance of seeing TSRA. We should see some low
CIGS or light fog (BR) develop at some of the terminals again
tonight, mainly after 09 UTC.

&&

.MARINE...
Winds and waves should remain below headline criteria as we return
to a more typical summer pattern with surface high pressure over the
Atlantic that will shift from the mid-Atlantic to the S Atlantic
through the period. Winds 15 kts or less and waves 1-3 ft or less.

&&

.FIRE WEATHER...
No fire weather concerns are expected over the next week.

&&

.HYDROLOGY...
River flooding continues in the lower portion of several river
basins. Runoff from Southern Alabama and South Georgia will
continue to keep many points in the lower portions of the
Choctawhatchee, Chipola, Apalachicola, Ochlockonee, and
Withalcoochee basins in flood for some time. It is anticipated
that with relatively heavy rainfall across South Central Georgia
that additional sharp rises are expected in the Ochlockonee and
Withlacoochee Basins over the next 24 hours. For specific river
information, check out the AHPS page here:

http:/water.weather.gov/ahps2/index.php?wfo=tae.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  91  72  92  72 / 60  40  30  30  20
Panama City   75  88  75  89  75 / 30  40  30  30  20
Dothan        73  91  72  91  72 / 30  40  30  30  20
Albany        73  92  71  93  72 / 30  40  20  30  20
Valdosta      72  94  71  95  71 / 40  40  30  30  20
Cross City    72  92  71  92  71 / 60  40  30  30  20
Apalachicola  76  88  75  88  76 / 50  40  30  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lamers
SHORT TERM...Moore
LONG TERM...Evans
AVIATION...Lamers
MARINE...Moore
FIRE WEATHER...Lamers
HYDROLOGY...Godsey

In the hours before

Local storm report, Aug 21, 3:40 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     RAY CITY                31.07N 83.20W
08/21/2013                   BERRIEN            GA   911 CALL CENTER

            SEVERAL REPORTS OF TREES DOWN. ONE OVER POWER LINES.

0315 PM     TSTM WND DMG     5 S NASHVILLE           31.13N 83.25W
08/21/2013                   BERRIEN            GA   911 CALL CENTER

            TREE DOWN ON AULIEGASKINS RD.

&&

MOORE
Special weather statement, Aug 21, 3:44 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 PM EDT WED AUG 21 2013

FLZ009>011-013-108-212030-
CALHOUN FL-HOLMES FL-JACKSON FL-SOUTH WALTON FL-WASHINGTON FL-
244 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHERN CALHOUN...
SOUTHERN HOLMES...SOUTHERN JACKSON...AND WASHINGTON COUNTIES...

* UNTIL 330 PM CDT

AT 242 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF VERNON
TO 8 MILES NORTH OF BLOUNTSTOWN...MOVING NORTH AT 15 MPH.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3087 8604 3079 8498 3043 8501 3042 8504
      3039 8502 3044 8538 3057 8539 3056 8549
      3045 8549 3050 8587 3059 8589 3060 8592
      3064 8591 3066 8587 3070 8586 3071 8597
TIME...MOT...LOC 1944Z 160DEG 14KT 3056 8582 3056 8504

08-LAMERS
Special weather statement, Aug 21, 3:47 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
347 PM EDT WED AUG 21 2013

GAZ129-131-148-212030-
TIFT GA-BERRIEN GA-IRWIN GA-
347 PM EDT WED AUG 21 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN
BERRIEN...WESTERN IRWIN AND TIFT COUNTIES...

* UNTIL 430 PM EDT

AT 342 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ENIGMA...OR NEAR BROOKFIELD...MOVING NORTHWEST AT
20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3141 8323 3128 8341 3130 8344 3134 8345
      3133 8347 3147 8367 3149 8365 3159 8365
      3159 8350 3169 8349 3170 8347 3173 8344
TIME...MOT...LOC 1947Z 141DEG 18KT 3140 8341

08-LAMERS
Special weather statement, Aug 21, 4:09 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EDT WED AUG 21 2013

GAZ157-158-212115-
THOMAS GA-GRADY GA-
409 PM EDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR GRADY AND THOMAS
COUNTIES...

* UNTIL 515 PM EDT

AT 406 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COOLIDGE TO BOSTON...MOVING
WEST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3068 8413 3069 8428 3094 8437 3108 8437
      3108 8408 3107 8400 3104 8399 3104 8380
      3103 8379 3104 8378 3103 8373 3074 8374
TIME...MOT...LOC 2009Z 088DEG 27KT 3102 8386 3077 8378

08-LAMERS
Special weather statement, Aug 21, 4:16 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 PM EDT WED AUG 21 2013

GAZ127-129-145-146-212100-
TIFT GA-MITCHELL GA-WORTH GA-COLQUITT GA-
416 PM EDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR COLQUITT...MITCHELL...
TIFT AND WORTH COUNTIES...

* UNTIL 500 PM EDT

AT 415 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TY TY TO COOLIDGE...OR
ALONG A LINE EXTENDING FROM TY TY TO CHASTAIN...MOVING NORTHWEST AT
15 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3163 8380 3162 8372 3159 8367 3156 8366
      3157 8363 3141 8352 3104 8376 3104 8400
      3108 8401 3108 8428 3108 8429 3144 8402
      3147 8398 3148 8398 3173 8380
TIME...MOT...LOC 2016Z 114DEG 14KT 3144 8366 3104 8392

08-LAMERS
Special weather statement, Aug 21, 4:18 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 PM EDT WED AUG 21 2013

FLZ017-026-027-212115-
LEON FL-INLAND WAKULLA FL-LIBERTY FL-
418 PM EDT WED AUG 21 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXTREME SOUTHWEST
LEON...EASTERN LIBERTY AND EXTREME NORTHWEST WAKULLA COUNTIES...

* UNTIL 515 PM EDT

AT 415 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 16 MILES NORTHWEST OF CRAWFORDVILLE...OR 6 MILES WEST OF
BROWN HOUSE...MOVING SOUTHWEST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3009 8476 3028 8493 3038 8460 3027 8451
TIME...MOT...LOC 2018Z 061DEG 12KT 3029 8462

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:10 PM EDTSpecial Weather StatementTAEBay50 min
Aug 21, 2:11 PM EDTSpecial Weather StatementTAEBay34 min
Aug 21, 2:19 PM EDTSpecial Marine WarningTAE26 min
Aug 21, 2:36 PM EDTSpecial Weather StatementTAETaylor54 min
Aug 21, 2:54 PM EDTSpecial Weather StatementTAEWalton36 min
Aug 21, 3:18 PM EDTSpecial Weather StatementTAEJefferson, Madison42 min
Aug 21, 3:44 PM EDTSpecial Weather StatementTAEJackson, Washington46 min
Aug 21, 4:11 PM EDTAreal Flood AdvisoryTAECalhoun2 hr
Aug 21, 4:18 PM EDTSpecial Weather StatementTAELiberty57 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.